Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

The Association Between Carbamazepine and Valproate and Adverse Cutaneous Drug Reactions in Patients With Bipolar Disorder: A Nested Matched Case-Control Study

Gau, Susan Shur-Fen MD, PhD*†‡; Chao, Pei-Fong MS§; Lin, Yu-Ju MD*; Chang, Ching-Jui MD†∥¶; Gau, Churn-Shiouh PhD§#

Journal of Clinical Psychopharmacology: October 2008 - Volume 28 - Issue 5 - p 509-517
doi: 10.1097/JCP.0b013e3181845610
Original Contributions
Buy

Objective: This study investigated the association between 2 mood stabilizers (carbamazepine and valproate) and other medications (including other anticonvulsants) and the risks of erythema multiforme (EM), Stevens-Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) among patients with bipolar disorder.

Methods: Using the data of patients with bipolar disorder between March 1997 and December 2004 from the Psychiatric Inpatient Medical Claims databank, we identified 72 patients with bipolar disorder who had an inpatient or outpatient diagnosis of EM, SJS, or TEN by the International Classification of Diseases, Ninth Revision, Classical Modification code 695.1 and 288 controls with the absence of EM, SJS, or TEN diagnosis who were matched for sex, age, and index day. The use of carbamazepine, valproate, and other medications during the 60 days before the index date of diagnosis of EM, SJS, or TEN were compared.

Results: Results showed that carbamazepine (odds ratio, 3.7; 95% confidence interval, 2.0-6.8) and valproate use (odds ratio, 2.2; 95% confidence interval, 1.2-4.2) significantly predicted EM, SJS, or TEN. Other significant predictors for EM, SJS, or TEN included other anticonvulsants (phenytoin, phenobarbital, and lamotrigine), cephalosporin, some nonsteroid anti-inflammatory drugs (acetic acid derivatives and fenamates [mefenamic acid]), salicylates, and acetaminophen. The most predictive exposures were carbamazepine, valproate, other anticonvulsants, and acetaminophen. We also found that the combination of carbamazepine and acetaminophen further increased the risk for the occurrence of EM, SJS, or TEN. There was no interaction effect from age and sex.

Conclusions: Our study suggests that carbamazepine and valproate as well increase the risk for EM, SJS, or TEN. We should be especially cautious about the combined use of carbamazepine and acetaminophen.

*Department of Psychiatry, National Taiwan University Hospital; †Department of Psychiatry, College of Medicine, ‡Graduate Institute of Epidemiology, College of Public Health, and §Graduate Institute of Clinical Pharmacy, College of Medicine, National Taiwan University, Taipei; ∥Department of Psychiatry, Cathay General Hospital, Taipei; ¶School of Medicine, College of Medicine, Fu-Jen Catholic University, Hsin-Chuang City; and #School of Pharmacy, College of Medicine, National Taiwan University, Taipei, Taiwan.

Received December 27, 2007; accepted after revision May 28, 2008.

Pei-Fong Chao is now working in Department of Pharmacy, National Taiwan University Hospital, as a clinical pharmacist.

This work was supported by a grant from the Department of Health, Executive Yuan, Taiwan (DOH 93-TD-D-113-020-(2)).

This study is based in part on data from the National Health Insurance Research Database provided by the Bureau of National Health Insurance (BNHI), Department of Health, Taiwan, and managed by National Health Research Institute (NHRI), Taiwan. The interpretation and conclusions contained herein do not represent those of the BNHI, Department of Health, or the NHRI, Taiwan.

Address correspondence and reprint requests to Churn-Shiouh Gau, PhD, School of Pharmacy, College of Medicine, National Taiwan University, No. 1, Jen-Ai Road, Section 1, Taipei, 10051, Taiwan. E-mail: csg@ntu.edu.tw.

© 2008 Lippincott Williams & Wilkins, Inc.